Alabama, 2022

Flash Flooding and Hail in Alabama, June 7 to 8, 2022

June 7 to 8, 2022 · NWS BMX · 11 events in 5 counties and zones

Several rounds of showers and thunderstorms occurred across North Central Alabama from the afternoon of June 7th through the evening of June 8th. The activity was the result several upper-level disturbances moving over a slow moving surface front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Several rounds of showers and thunderstorms occurred across North Central Alabama from the afternoon of June 7th through the evening of June 8th. The activity was the result several upper-level disturbances moving over a slow moving surface front. Some storms were strong to severe at times with damaging wind gusts, as well as large hail. Many of these thunderstorms went on to evolve into clusters that were slow moving, or nearly stationary at times. The slow moving or training nature of these thunderstorms, along with torrential rainfall rates, led to flash flooding. The most significant flash flooding occurred on the morning of June 8th. Slow moving thunderstorms produced near six inches of rain in areas such as Birmingham and Sylacauga. Some additional flash flooding occurred on the evening of June 8th across portions of Birmingham. In total, the Birmingham International Airport measured 6.97 of rainfall on June 8th, breaking the daily rainfall record and placing this as the 6th highest daily rainfall ever recorded at Birmingham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 7, 3:02 PM CST, 40 minutes earlier.

Area forecast discussion, Jun 7, 3:02 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
402 PM CDT Tue Jun 7 2022

.SHORT TERM...
/Updated at 1237 PM CDT Tue Jun 07 2022/

A boundary has been left to linger over northern Alabama and
southern Tennessee...creating the focus needed for thunderstorms
to develop through the afternoon. The chances for convection will
be higher closer to northern Alabama...and chances will be lower
towards the southern counties where the main forcing mechanism is
missing...and there is a large cap in the midlevels preventing
development.

For the northern half of the area this afternoon...instabilities
will be between 2500 and 3000 J/kg with very low levels of shear
and PW values between the 75th and 90th percentile for this time
of year. With all of these present...would expect a few storms to
become strong with damaging winds the main threat from any storms
collapsing and producing outflow. With the high amount of moisture
in the air...any storm is capable of producing heavy
rainfall...and a few areas may see localized flooding if any
storms train over the same area.

This activity is expected to remain into the evening...weakening
slightly after sunset. Overnight...the boundary remains...but the
low and mid level winds weaken. Storms will continue through the
night across the northern counties...though coverage should
become more isolated to scattered in nature.

Wednesday...the persistent boundary will keep the focus of showers
and thunderstorms across the northern counties through the morning
hours. By the afternoon...a shortwave will be the driving factor
moving the activity farther south into the eastern counties of the
area. Instabilities will be around 3000 J/kg...with high PW
values and stronger mid and upper level winds. Storms Wednesday
could become strong with isolated severe possible. Any
thunderstorm and stronger shower will produce heavy rainfall with
localized flooding possible as well.

High temperatures today will be in the upper 80s and lower 90s.
Low temperatures tonight will be in the 70s with high temperatures
on Wednesday in the upper 80s and lower 90s.

24

.LONG TERM...
/Updated at 0342 PM CDT Tue Jun 07 2022/

A couple changes to the long term forecast today, regarding timing
of shortwaves and best chances for storms through the end of the
week. Will trend drier on Thursday night as a front sinks south of
the area, allowing for a break in the rain chances. The next
shortwave will approach Friday morning, and pull the frontal
boundary back northward. With increasing instability Friday
afternoon and forcing with the shortwave, thunderstorms are
expected to develop by the afternoon. It is possible the east will
remain stable Friday with lower dewpoints on the "back" side of
the front. Will contain the mention of severe storms on Friday to
generally along and west of I-65.

14

Previous long-term discussion:
/Updated at 0338 AM CDT Tue Jun 07 2022/

Thursday through Monday.

The frontal boundary that has been stalled to our north and causing
several rounds of thunderstorms will finally push southward through
Central AL on Thursday. This occurs as a surface low lifts through
the Ohio Valley and into the New England States. With the frontal
boundary moving through the region, we'll likely see scattered
thunderstorms develop mainly in the afternoon with the aid of
diurnal heating. Some storms could be on the stronger side given
the instability, but severe potential is low due to the upper
level dynamic support becoming well disconnected from the surface
forcing. Basically, we have the instability and focus for
thunderstorm initiation, but we don't really have the deep layer
shear needed to support organized severe storms. Any of the storms
that develop would likely have the potential for downbursts as
most storms this time of year would have.

The frontal boundary is draped just to our south early Friday
morning, which will likely lead to a lull in any thunderstorm
activity in the near-dawn hours. With the frontal boundary to our
south, we should see generally northerly to northeasterly flow,
which will lead to fairly stable conditions. Later in the morning
hours to early Friday afternoon, the frontal boundary is expected to
quickly lift northward ahead of an approaching upper level
shortwave. Ongoing upstream convection is expected to slide
southeastward along the boundary as it lift northward/northeastward.
This MCS could make its way into Central AL Friday afternoon into
the evening hours, leading to the potential for damaging winds, so
the severe potential will continue to be mentioned in the hazardous
weather outlook. Behind the MCS, the frontal boundary is expected to
push southward through our area again, leading to showers and
thunderstorms through the night Friday into early Saturday. By
Sunday, most guidance has the front to our south, which should
mean decreasing rain/storm chances for Central AL for Sunday and
Monday, though the latest GFS has tried to pick up on yet another
MCS in the northwesterly flow on Sunday afternoon. For now, I'm
not including that in the forecast, but it will be something I
monitor for in future model trends.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

A boundary will keep the focus of thunderstorms across the
northern TAF sites through the afternoon and overnight tonight.
VFR conditions are expected unless convection moves over a TAF
site where visibilities could drop to MVFR or less. The activity
will continue through Wednesday morning. By the early afternoon
Wednesday...enough forcing will be present for activity across
almost all of the area...except for KTOI.

24

&&

.FIRE WEATHER...

Several rounds of rain and thunderstorms are expected through the
end of the week, as shortwaves interact with a frontal boundary.
Minimum afternoon RH values will be above 40 percent each day. 20ft
winds will be from the southwest to west at 5-10mph through
tomorrow, and become northwesterly Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  88  67  86  62 /  70  80  40  20   0
Anniston    70  87  69  87  65 /  50  70  40  20   0
Birmingham  72  89  69  88  67 /  40  70  30  30   0
Tuscaloosa  73  92  70  89  69 /  20  50  20  30  10
Calera      73  89  72  89  69 /  30  60  30  30  10
Auburn      71  89  71  88  69 /  20  40  20  30  10
Montgomery  74  94  72  93  71 /  10  30  20  40  10
Troy        71  93  72  92  70 /  10  20  20  40  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 7, 2:00 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
300 PM CDT Tue Jun 7 2022

ALZ011>015-017>050-082300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
300 PM CDT Tue Jun 7 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe storms are possible overnight for the northern portions
of Central Alabama. Damaging winds and large hail will be the main
threats. Heavy rainfall may also lead to localized flooding in urban
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe storms are possible Wednesday afternoon and evening for all
of Central Alabama. Damaging winds and large hail will be the main
threats. Heavy rainfall may also lead to localized flooding in urban
and poor drainage areas.

Another system is expected to move into the area Friday afternoon
through Friday night. This could lead to severe storms capable of
producing damaging winds and large hail, mainly across the western
portions of central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight, Wednesday and Friday.

The radar

The Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Etowah

When
June 7, 3:42 PM CST to 3:43 PM CST
Where
Etowah County, 2.21 mi NE of Glencoe
Measured
1.5 in hail
Reported by
Public
Coordinates
33.970, -85.900

Ping Pong ball size hail reported northeast of Glencoe.

Flash Flood, Etowah

When
June 7, 4:45 PM CST to 7:30 PM CST
Where
Etowah County, 1.07 mi N of East Gasden to 1.16 mi NNE of East Gasden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.015, -86.001

Back-building thunderstorms produced significant rainfall amounts across eastern Etowah County. The heaviest rainfall totals were along Highway 431 between Gadsden and Glencoe. Many roads were flooded and impassable in both cities with water recues reported at an apartment complex in Glencoe due to high water.

Flash Flood, Calhoun

When
June 7, 7:30 PM CST to 8:45 PM CST
Where
Calhoun County, 3.89 mi WSW of Reads Mill to 2.87 mi ENE of Cobb City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.864, -85.995

Several roads flooded and impassable in the city of Jacksonville.

Thunderstorm Wind, Jefferson

When
June 8, 3:10 AM CST to 3:12 AM CST
Where
Jefferson County, 1.7 mi WSW of Homewood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.468, -86.796

Numerous trees uprooted in the city of Homewood.

Flash Flood, Jefferson

When
June 8, 4:00 AM CST to 7:00 AM CST
Where
Jefferson County, 1.03 mi ESE of Industrial City to 1.78 mi SSE of Coalburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.442, -86.935

Widespread heavy rainfall and flooding across southern Jefferson County, mainly along and south of I-20 and along and east of I-65. Numerous roads flooded and impassable in the cities of Homewood, Vestavia Hills, Hoover, Downtown Birmingham and Mountain Brook. Village Creek At Avenue W in Birmingham rose above flood stage (10 Feet) at crested at 13 feet, causing major flooding in this area.

Flash Flood, Shelby

When
June 8, 5:00 AM CST to 6:30 AM CST
Where
Shelby County, 0.89 mi NW of Quito to 2.59 mi NE of Quito
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.388, -86.762

Several road closures due to high water along Valleydale Road and Highway 119 in northern Shelby County. Inverness Landing Apartments on Valleydale Road reported multiple units with water up to waist deep.

Flash Flood, Jefferson

When
June 8, 5:00 AM CST to 6:30 AM CST
Where
Jefferson County, 1.01 mi S of Alden to 0.98 mi S of Blossburg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.605, -86.968

Flooding reported along Highway 78 in Adamsville with several vehicles stalled out in high water.

Flash Flood, Shelby

When
June 8, 5:30 AM CST to 6:30 AM CST
Where
Shelby County, 1.03 mi N of Dargin to 0.74 mi E of Varnons
Cause
Heavy Rain
Reported by
Public
Coordinates
33.165, -86.773

County Road 22 at Summerchase Parkway impassable due to high water.

Flash Flood, Jefferson

When
June 8, 6:50 AM CST to 8:00 AM CST
Where
Jefferson County, 0.7 mi W of Huffman to 1.76 mi SE of Center Pt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.600, -86.712

Several roads flooded and impassable across eastern Jefferson County along Highway 75 near Center Point. Several cars submerged near Sweeney Hollow Road and a water rescue from a home in the same area. Shadow Lake Road flooded and impassable.

Flash Flood, Talladega

When
June 8, 7:00 AM CST to 9:00 AM CST
Where
Talladega County, 1.72 mi SSE of Rahatchie to 1.69 mi ESE of Oldfield
Cause
Heavy Rain
Reported by
Public
Coordinates
33.196, -86.321

Widespread flooding in the city of Sylacauga with water entering buildings and several roads closed.

Flash Flood, Shelby

When
June 8, 7:15 AM CST to 8:30 AM CST
Where
Shelby County, 2.67 mi SSW of Sterrett to 2.26 mi ENE of Calcis
Cause
Heavy Rain
Reported by
Public
Coordinates
33.413, -86.495

Several roads flooded and impassable around the city of Vincent. Several vehicles stalled out with one almost completely submerged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034233, 1034242, 1034244, 1034254, 1034255, 1035716, 1035719, 1035718, 1035729, 1035723, 1035733.